Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 1, NWS Honolulu, HI

December 31, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 31, 2016, 3:41 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2016, 3:41 PM HST (01:41 UTC)
Expired
Jan 1, 2017, 3:53 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWHW70 PHFO 010141
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST SAT DEC 31 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.AN UPPER LEVEL TROUGH MOVING OVER THE STATE WILL PRODUCE STRONG
WESTERLY WINDS OVER THE HIGH SUMMITS THROUGH MUCH OF THE NIGHT.

HIZ028-011445-
/O.NEW.PHFO.WI.Y.0001.170101T0141Z-170101T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
341 PM HST SAT DEC 31 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* TIMING...THROUGH 6 AM HST SUNDAY.

* WINDS...WEST 40 TO 55 MPH.

* IMPACTS...DRIVING WILL BE HAZARDOUS...ESPECIALLY IN HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
1 follow-up statement
980 
WWHW70 PHFO 011353
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 AM HST SUN JAN 1 2017

HIZ028-011500-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-170101T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
353 AM HST SUN JAN 1 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED TODAY.

$$

JACOBSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 1:20 PM HST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 31, 1:20 PM HST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
120 PM HST Sat Dec 31 2016

.UPDATE...
Persistent rainfall, some heavy, has been producing flooding
across saturated ground on windward Maui. Moisture along a
stalled front is expected to remain focused over Maui tonight, and
an upper level trough enhancing the showers will not clear Maui
until late in the evening. Due to the potential for additional
flooding, a Flash Flood Watch has been issued, mainly windward
and central Maui, through tonight.

&&

.SYNOPSIS...
A stationary front gradually dissipate over Maui during the next
24 hours. Numerous showers and a few heavy downpours will
continue along the front, mainly across windward areas of Molokai
and Maui as an upper level trough passes over the state. Cool and
mainly dry weather will prevail across Oahu and Kauai. Weak high
pressure will build north of the islands behind the front Sunday
and Monday, with trade winds gradually weakening and rather cool
weather continuing. Gentle trade winds and mainly dry weather will
prevail through the first half of next week.

&&

.PREV DISCUSSION.../ISSUED 10 AM HST/
An upper level trough swinging over the islands from the
northwest is enhancing showers along a front stalled over Maui
County. Steady shower activity is expected to continue into the
afternoon along windward slopes of Maui and Molokai, where briefly
heavy showers with rain rates of 1 to 2 inches per hour will keep
streams flowing high. Gauges across windward Maui have measured 2
to 5 inches of rainfall since yesterday, meaning that the ground
is likely becoming saturated. So far, we have held off on the
issuance of a Flash Flood Watch, but we will be monitoring
windward Maui very closely today. The upper level trough will move
slowly eastward tonight, lowering chances for additional heavy
showers along the front. However, wet conditions are expected on
windward Maui tonight as moisture from the dissipating front
remains hung up on windward Maui.

Much drier conditions prevail across the rest of the state. The
western edge of the frontal moisture is producing some light
showers across windward and southeast Oahu, while some light
showers are affecting north facing slopes of Kauai. Otherwise,
little shower activity is noted under the cool post-frontal
northeasterly flow which contains dew point temperatures in the
upper 50s to lower 60s deg F. Little shower activity is also noted
ahead of the front on the Big Island. Clouds and a few showers
will develop along the slopes this afternoon, while thick high
clouds move off to the east. This will diminish chances for any
winter weather on the high summits, where daytime high temps will
struggle to reach the freezing mark. Overall, expect rather dry
conditions leeward, and aside from scattered showers on the
Hamakua Coast of the Big Island, isolated showers are expected
for windward areas tonight.

Gentle trade winds with mainly dry conditions are forecast to
prevail through the first half of next week as a weak surface
ridge lingers just north of the state. Another weak front may
approach the islands from the north around midweek, but models
remain inconsistent with the exact timing and southward movement
of this feature. Overall, a rather quiet weather pattern appears
likely to prevail across the state during the first week of 2017.

&&

.AVIATION...
A very slow moving front remains hung up over Maui County
this morning, courted by widespread MVFR Cigs/VIS, and pockets
LIFR/IFR conditions. The windward and mountain areas of Molokai
Maui and to a lesser degree, Lanai, are the main recipient of
this weather. The front will be easing SE toward the Hamakua
coast and North Kohala of the Big Island this afternoon. A pilot
reported some light rain from a base at 7k feet NW of Hilo.

AIRMET SIERRA for mtn obscuration for Maui County will continue to
beyond 04z. Then AIRMET SIERRA is likely to spread to the Big
Island's Hamakua Coast starting this evening at 04z.

Some of this low level moisture is still hung up over the windward
side of the Koolau Mtns on Oahu. There is an AIRMET SIERRA is out
for it, and will likely be extended to 04z. It is not likely to go
beyond 04z. Kauai is pretty much under VFR, and over the lee side
of Oahu and Maui, with pockets of MVFR over on Molokai. The rest
of the Big Island should otherwise be VFR this afternoon.

There is a north to south upper level trough currently located
over Kauai,  moving E at 15 kt. No significant turb is expected
with this feature. No significant turb expected at the low level
below 10kft as well although there could be a brief period light
to moderate turb flying through the weather. Radar estimated
cloud tops are 15 hundred feet to 2k feet over windward maui.
There is a cell of 26 hundred feet 10 mi NW of phhn at 1945z.
Tops over Molokai is 8k feet.

&&

.MARINE...
Seas have lowered below 10 feet around the islands, so the the
high surf advisory for east-facing shores will be cancelled.

The current north-northeast swell will continue to subside
through Sunday. A new northeast swell is expected to arrive
Sunday night and peak early Monday, likely below the advisory
level. A northwest swell will arrive Tuesday and peak below the
advisory level Wednesday.

With seas dropping, the Small Craft Advisory (SCA) has been
scaled back to cover mainly the channels near Maui County and the
Big Island, where northeast winds will persist near and north of
a front stalled over Maui. Winds are likely going to remain strong
enough for an SCA for some of the typically windier locations into
Sunday. As such, anticipate the SCA being extended for some zones
later today.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Maui.

Small Craft Advisory until 7 PM HST this evening for Kaiwi
Channel-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big
Island Leeward Waters.

&&

Update...Wroe
Public...Wroe/Jacobson
Aviation...Lau
Marine...Kinel

In the hours before

Local storm report, Dec 31, 10:18 AM HST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1018 AM HST SAT DEC 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      HUELO                   20.91N 156.23W
12/31/2016                   MAUI               HI   COUNTY OFFICIAL

            HANA HWY CLOSED BETWEEN 14 AND 16 DUE TO DOWNED TREE AND
            DEBRIS ON ROAD.

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:15 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 1, 2:00 AM HSTAreal Flood AdvisoryHFOHawaii6 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.